South Carolina, 2014

Rip Current in South Carolina, May 10, 2014

May 10, 2014 · NWS CHS · 1 event in 1 county or zone

Strong onshore winds and increased swell energy resulted in rip currents along the Charleston County coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong onshore winds and increased swell energy resulted in rip currents along the Charleston County coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 10, 12:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, May 10, 12:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT SAT MAY 10 2014

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL INTO THE MIDDLE OF THE
WEEK...THEN A COLD FRONT WILL LIKELY PUSH THROUGH BY THE END OF
THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...THE AREA WILL REMAIN ALONG THE WESTERN EDGE OF
ATLANTIC HIGH PRESSURE AT THE SFC WHILE A H5 SHORTWAVE ADVANCES
TO THE SOUTHEASTERN UNITED STATES. THE PATTERN WILL RESULT IN
SLIGHTLY INCREASED MOISTURE LEVELS AS SOUTHERLY FLOW PERSISTS INTO
THE EVENING. AS MOISTURE INCREASES OVER THE AREA CLOUD COVER WILL
BECOME MORE WIDESPREAD AND LIMIT MAX TEMPS TO THE MID/UPPER 80S
FOR LOCATIONS AWAY FROM THE COAST. HOWEVER...THE HEATING WILL
CONTINUE TO SUPPORT SOUTH/SOUTHWEST WIND GUSTS NEAR 20-25 MPH OVER
PARTS OF THE AREA...MAINLY IN SOUTH CAROLINA WHERE SUNSHINE IS
REACHING THE SFC. A SLIGHT CHANCE OF SHOWERS AND/OR THUNDERSTORMS
WILL ALSO REMAIN IN THE FORECAST THROUGH THIS EVENING AS FORCING
ASSOCIATED WITH THE H5 SHORTWAVE ENTERS INLAND ZONES. PRECIP
CHANCES WILL REMAIN HIGHEST WEST OF INTERSTATE 95 INTO THE EVENING.

TONIGHT...THE SHORTWAVE TROUGH ALOFT WILL CONTINUE TO PROGRESS
THROUGH THE AREA THIS EVENING...THEN OFFSHORE OVERNIGHT. AT THE
SURFACE...THE WEAK TROUGH WILL DISSIPATE AS IT MOVES TOWARD THE
COAST...AS A BACKDOOR COLD FRONT DROPS THROUGH NORTH CAROLINA BUT
LIKELY STALLS BEFORE REACHING THE AREA LATE TONIGHT GIVEN THE
STRENGTH OF THE WESTERN ATLANTIC SURFACE RIDGE. ISOLATED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING...BUT
SHOULD DISSIPATE AS THE UPPER FORCING SHIFTS OFFSHORE AND THE
ATMOSPHERE STABILIZES WITH THE LOSS OF DAYTIME HEATING. ANOTHER
MILD NIGHT IS EXPECTED...WITH LOWS IN THE UPPER 60S ACROSS MUCH OF
THE AREA.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
THE AREA WILL REMAIN ON THE WESTERN EDGES OF LOW LEVEL ATLANTIC HIGH
PRESSURE WHILE MID LEVEL RIDGING PERSISTS AS WELL. THIS SHOULD LIMIT
RAIN COVERAGE DURING THE PERIOD...MAINLY CONFINED TO THE AFTERNOON
HOURS AWAY FROM THE COAST GIVEN THE ONSHORE WINDS/SEA BREEZE. THE
EXCEPTION COULD BE SUNDAY WHEN THERE WILL BE A BIT MORE MOISTURE AND
WEAK SHORTWAVE ENERGY AROUND. TEMPS GENERALLY AT OR ABOVE NORMAL
WITH HIGHS MAINLY MID/UPPER 80S AND LOWS MID TO UPPER 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL BREAK DOWN MID WEEK AS AN UPPER TROUGH AND
ASSOCIATED COLD FRONT APPROACH FROM THE WEST. MEANWHILE...LOW
PRESSURE MOST LIKELY IN THE FORM OF AN OPEN WAVE WILL LIKELY BE NEAR
THE BAHAMAS. THERE IS SOME MODEL UNCERTAINTY WED INTO FRI REGARDING
THE COLD FRONT AND WAVE OF LOW PRESSURE BUT THE WEATHER CERTAINLY
LOOKS COOLER AND A BIT MORE UNSETTLED DURING THIS PERIOD. ASSUMING
THE FRONT PUSHES OFFSHORE BY EARLY FRIDAY THE LATTER PART OF THE
WEEK LOOKS COOLER AND DRIER.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT KCHS AND KSAV THROUGH
18Z SUNDAY. SOUTH WINDS COULD GUST BETWEEN 15-20 KTS AT EITHER
TERMINAL FOR THE NEXT COUPLE HOURS.

EXTENDED AVIATION OUTLOOK...GENERALLY VFR WITH THE PROBABILITY OF ANY
SIGNIFICANT IMPACTS LESS THAN 30 PERCENT.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...CONDITIONS WILL REMAIN BELOW SMALL
CRAFT ADVISORY LEVELS AS ATLANTIC HIGH PRESSURE PREVAILS OVER THE
WATERS. IN GENERAL...SOUTH-SOUTHWEST WINDS WILL REMAIN AT OR BELOW
15 KTS. WE COULD SEE OCCASIONAL GUSTS TO 20 KTS ALONG THE COAST
AS A SEABREEZE SHIFTS INLAND. SEAS WILL RANGE BETWEEN 2-3 FT ACROSS
NEARSHORE WATERS AND 3-4 FT ACROSS OUTER GA WATERS.

SUNDAY THROUGH THURSDAY...NO SIGNIFICANT IMPACTS EXPECTED THROUGH
WED WITH ATLANTIC HIGH PRESSURE DOMINATING. WINDS MAINLY S/SW 15 KT
OR LESS WITH SIGNIFICANT WAVE HEIGHTS MOSTLY 3 FT OR LESS. SOME
UNCERTAINTY REGARDING THE STRENGTH AND TIMING OF AN APPROACHING COLD
FRONT THURSDAY...ALONG WITH A WAVE OF LOW PRESSURE NEAR THE
BAHAMAS...BUT THERE IS AT LEAST A SMALL RISK FOR CONDITIONS REACHING
ADVISORY LEVELS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, May 10, 2:15 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
315 AM EDT SAT MAY 10 2014

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-111000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
315 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 10, 10:26 AM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1126 AM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     RIP CURRENTS     1 ENE ISLE OF PALMS     32.79N  79.78W
05/10/2014                   CHARLESTON         SC   LIFEGUARD

            LIFEGUARD REPORTED 3 RIP CURRENTS. 2 OF THEM NEAR THE
            21ST AVENUE BEACH ACCESS AND THE OTHER NEAR THE PIER.

&&

EVENT NUMBER CHS1400583

TIMTE

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Charleston

When
May 10, 2:00 PM EST to 5:00 PM EST
Where
Charleston forecast zone
Reported by
County Official

An Isle of Palms lifeguard reported 10 rescues through the day from rip currents near the pier and 21st Avenue.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518614.